Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 93, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 1998, 9:10 PM CDT for Jefferson County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 9:10 PM CDT (02:10 UTC)
- Expired
- Jun 20, 1998, 9:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Jefferson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:35 PM CDT | Hail 1.75 | Winchester, KS | |
| Jun 20, 9:50 PM CDT | Hail 0.75 | Oskaloosa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4942 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 629 m²/s²
- Significant tornado parameter
- 13.7
- Supercell composite
- 52.8
The text
As transmitted, in the capitals the NWS used until 2016.
828 WUUS1 KTOP 210212 RRA SVRTOP KSC087-210245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 910 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS * UNTIL 945 PM CDT * AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 33 MILES NORTHEAST OF TOPEKA...OR NEAR NORTONVILLE...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... NORTONVILLE WINCHESTER THIS STORM HAS A HISTORY OF LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS JW/PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:13 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 3:13 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SAT JUN 20 1998 ...LINGERING CONCERN FOR THUNDERSTORM CHANCES THIS FORECAST... WILL FOLLOW ETA FORECAST THIS CYCLE. WITH CONVECTION THIS EVENING AND FRONTAL BOUNDARY PUSHED/MOVING TO THE SOUTH OF OUR CWA LATER TONIGHT AND SUNDAY...PREFER TO DROP TSTM CHCS ON SUNDAY EXCEPT PERHAPS ALONG SOUTHERN COUNTIES. ETA HAS BOUNDARY TO THE SOUTH OF OUR AREA DURING SUNDAY BUT THETA-E ADVECTION AND VERTICAL MOTION SUPPORT ANOTHER ROUND OF CONVECTION SUNDAY NIGHT. EXACT PLACEMENT WILL DEPEND ON HOW MUCH PUSH FRONT GETS FROM EVENING CONVECTION. TEMPERATURES PRETTY MUCH LIKE MOS GUIDANCE THROUGH TIME. CAN'T SEE MUCH TO CHANGE IN THAT REGARD. IN THE SHORT TERM...LOW AND SFC BNDRY EXPECTED TO PUSH THROUGH AREA WITH ASSOCIATED CONVECTION EARLY IN FORECAST PERIOD. CAP RATHER STRONG BUT EXPECTED TO BREAK SOON WITH EXCESSIVE AND RECORD BREAKING HEAT INTO AREA. OUTFLOW BOUNDARY ENHANCING MOISTURE CONVERGENCE OUR AREA TOO. NOTE ON MOISTURE CHANNEL A SUBTLE TWIST INTO FRONT RANGE OF THE ROCKIES AT EARLY AFTERNOON. THIS WAVE SHOULD MOVE OVER AREA THIS EVENING PROVIDING FORECAST COOLING ALFT. .TOP...NONE
In the hours before
Special weather statement, Jun 20, 8:36 PM CDT, 34 minutes before
KSZ011-012-023-037-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SAT JUN 20 1998 ...PORTIONS OF TORNADO WATCH NUMBER 626 OVER NORTHEAST KANSAS HAVE BEEN CANCELLED... n TORNADO WATCH NUMBER 626 HAS BEEN CANCELLED FOR NEMAHA...BROWN... ...POTTAWATOMIE AND MORRIS COUNTIES. STORMS HAVE MOVED OUT OF THESE AREAS OR HAVE DECREASED BELOW SEVERE LIMITS. FRANTZ
Special weather statement, Jun 20, 8:36 PM CDT, 34 minutes before
KSZ011-012-023-037-210235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SAT JUN 20 1998 ...PORTIONS OF TORNADO WATCH NUMBER 626 OVER NORTHEAST KANSAS HAVE BEEN CANCELLED... n TORNADO WATCH NUMBER 626 HAS BEEN CANCELLED FOR NEMAHA...BROWN... ...POTTAWATOMIE AND MORRIS COUNTIES. STORMS HAVE MOVED OUT OF THESE AREAS OR HAVE DECREASED BELOW SEVERE LIMITS. FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 48 min |
| Jun 20, 8:03 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 31 min |
| Jun 20, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Jun 21, 6:19 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.